Virginia, 2009

Hail and Damaging Winds in Virginia, June 18, 2009

June 18, 2009 · NWS LWX · 3 events in 2 counties and zones

A mid-level trough of low pressure triggered showers and thunderstorms during the afternoon and evening hours of the 18th. Isolated thunderstorms did become severe, causing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A mid-level trough of low pressure triggered showers and thunderstorms during the afternoon and evening hours of the 18th. Isolated thunderstorms did become severe, causing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 10:02 AM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 18, 10:02 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1102 AM EDT THU JUN 18 2009

.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL PASS BY TO THE NORTH TODAY AND WILL
PROMOTE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS...ESPECIALLY
EAST OF THE BLUE RIDGE MOUNTAINS. SEVERAL DISTURBANCES WILL PASS
THROUGH THE REGION TONIGHT THROUGH SATURDAY WITH CONTINUED
UNSETTLED WEATHER. A COLD FRONT WILL PASS THROUGH THE REGION
SUNDAY...WITH COOLER CONDITIONS EXPECTED EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
14Z SFC ANALY PLACES PRES TROF IN SHEN VLY ATTM...W/ PARENT LOPRES
IN WRN NYS. INSOLATION HAS BEEN OCCURING W OF BLURDG THIS
MRNG...AND ANTICIPATE AN ERODING CLD DECK BTWN THE BLURDG AND THE
BAY DURING THE MIDDAY HRS. ERLR PCPN HAS CREATED A HUMID AMS...W/
DEWPTS UPR 60S-LWR 70S.

A CONSERVATIVELY MODIFIED 12Z LWX RAOB /80F/70F/ YIELDS ALMOST
3000 J/KG CAPE. SHEAR 0-6KM MODEST 17 KT...BUT EVEN THAT YIELDS A
CONVECTIVE MODE OF MULTICELL BORDERING ON SUPERCELL. SNDG WAS IN
WAKE OF ERLR CNVCTN...SO SHEAR SHUD INCR AS BNDRY APPCHS.

FORSEE TSRA FIRING ALNG LLVL BNDRY /WHICH HAS ALREADY STARTED IN
NRN SHEN VLY/ AND MVG EWD ACRS CWFA. HIEST RISK ALNG AND E OF PRES
TROF...WHERE LLVL CNVGNC...MSTR POOLING...AND MAX INSTBY WL
COINCIDE. HV UPPED POPS TO CAT E OF I-95...AND HV ADDED ENHANCED
WORDING TO GRIDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
SHOWERS AND THUNDERSTORMS THIS EVENING MAINLY EAST OF THE BLUE RIDGE
WILL DISSIPATE AS THE COLD FRONT MOVES OFFSHORE. LATEST GFS GUIDANCE
SUGGESTS AN MCS MOVING THROUGH THE CWA BEHIND THIS SYSTEM TONIGHT.
HAVE KEPT CHANCE/SLIGHT CHANCES POPS IN FOR NOW...BUT NOT CONFIDENT
THAT THE MCS WILL SURVIVE ITS TREK TOWARD THE REGION TODAY AS IT
MOVES INTO MORE STABLE AIR OVER THE OHIO VALLEY. THE BEST CHANCE
FOR PRECIP FROM THIS SYSTEM TONIGHT WOULD BE ACROSS THE SOUTHWESTERN
PORTION OF THE CWA.

THE NEXT WAVE OF LOW PRESSURE WILL MOVE INTO THE GREAT LAKES FRIDAY
AND WILL DRAG A WARM FRONT ACROSS OUR CWA. WARM AND HUMID AIR WILL
ONCE AGAIN DESTABILIZE THE ATMOSPHERE...BRINGING CHANCES FOR
SHOWERS AND THUNDERSTORMS. THE BEST CHANCE FOR CONVECTION WILL BE
DURING THE AFTERNOON WEST OF THE BLUE RIDGE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UPR RDG OVER SERN CONUS WILL FLATTEN FRI AFTN AS SHRTWV TROF RACES
EWD ACRS CNTRL PLNS AND OHVLY. CNVCTN ONGOING FROM FRI AFTN XPCD
TO FORM A COMPLEX FRI EVE AS LIFT INCRS AHEAD OF APRCHG WAVE. HAVE
INCRD POPS FRI NGT...SPCLY NRN HALF OF FCST AREA.

SHRTWV TROF AMPLIFIES AND SLOWS SAT AS IT PHASES WITH UPR TROF
OVER ERN CANADA. CNVCTN XPCD TO CONT AND EXPAND IN CVRG AS TROF
AXIS MOVES THRU. DIFFERENCES NOTED AMONG MODELS IN TERMS OF TRACK
AND ORIENTATION OF TROF AXIS...BUT MIDDLE GROUND SUGGESTS IT WILL
MOVE ACRS PA...WITH NRN HALF OF FCST AREA AGAIN FAVORED FOR PCPN
SAT. HAVE INCRD POPS THIS AREA AGAIN DURG SAT.

CDFNT MOVES THRU AND ERODES MSTR SOMEWHAT BY SUN IN WAKE OF UPR
LOW...WHICH AMPLIFIES FURTHER UPON ITS MVMT OFF NEW ENGLAND COAST.
EXTENDED PDS WILL BE CHARACTERIZED BY NWLY FLOW ALOFT AS MID-ATLC
RGN RMNS BTWN UPR RDG OVER MI AND STAGNANT UPR TROF IN WRN ATLC
OCEAN. PCPN CHCS SHUD DECR DURG FIRST HALF OF NEXT WEEK.

MAXIMA IN UPR 80S XPCD FOR SAT. UPR TROF AND COOLER AMS ASSERT
THEMSELVES BY SUN...WITH MAXIMA LWR-MID 80S.

HAVE FOCUSED PRIMARILY ON MEDIUM RANGE GRIDS FOR THIS PCKG GIVEN
ONGOING WX. PREV PCKG GENLY SEEMED REASONABLE DAYS 5-7...AND ONLY
ADJUSTMENT WAS TO LWR POPS.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
STILL HV MVFR-IFR RESTRICTIONS ACRS DC-BALT TAFS...BUT ITS VFR TO
THE W. CONDS SHUD IMPV IN TIME FOR DVLPG TSRA TO ARRIVE. LCL IFR
ONCE AGN IN TSRA. WL HV SOME STRONG WND GUSTS AS WELL. SVR WX
PSBL...BUT UNCERTAIN IF ANY ONE AIRFIELD WL REALIZE 50 KT.

WILL CONTINUE WITH THE SLIGHT CHANCE FOR CONVECTION TONIGHT AS A
DISTURBANCE PASSES THROUGH. A BETTER CHANCE FOR THUNDERSTORMS IS
EXPECTED FRIDAY AFTERNOON...ESPECIALLY ACROSS THE WESTERN TERMINALS.

TSTMS WILL GROW UPSCALE FRI NGT AS LARGE-SCALE ASCENT INCRS IN
ASSOCIATION WITH APRCHG WAVE. PCPN...REDUCED VSBYS AND CLDY
CONDITIONS XPCD AMID SHRA/TSRA FRI NGT-SAT EVE BFR CDFNT ARRIVES
AND MODESTLY ERODES MSTR.

&&

.MARINE...
BRDRLN SCA IN SLY FLOW ATTM. PRES TROF WL CROSS WATERS LT TAFTN-
EVE. WILL CONTINUE WITH THE SCA UNTIL 8 PM THIS EVENING. ADDTL
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
INTO EARLY THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE. NMRS SMW/S ANTICIPATED

WIND SPEEDS SHOULD REMAIN BELOW SCA CRITERIA BEHIND THE FRONT FOR
LATER THIS EVENING THROUGH FRIDAY.

SHRA/TSRA CONTS FRI EVE-SAT EVE AS ASCENT INCRS IN ASSOCIATION
WITH APRCHG UPR SYSTEM. CDFNT PASSES THRU WATERS SUN...AND IS XPCD
TO PRODUCE WINDS ABV SMALL CRAFT ADZY THRESHOLDS.

&&

.TIDES/COASTAL FLOODING...
SLY WINDS TONIGHT WILL TURN NLY BEHIND A COLD FRONT OVERNIGHT
TONIGHT...WHICH WILL HELP PUSH WATER OUT OF THE BAY AND TIDAL
POTOMAC. HOWEVER...IT WILL TAKE SOME TIME FOR WATER LEVELS TO RECEDE
AS NLY FLOW WILL BE LIGHT. WITH TIDAL ANOMALIES 1-1.5 FEET ABOVE
NORMAL...VERY MINOR COASTAL FLOODING WILL STILL BE POSSIBLE DURING
THE HIGHER OF THE TWO HIGH TIDE CYCLES LATE THIS EVENING ACROSS THE
CHES BAY AND EARLY FRI MORNING IN THE TIDAL POTOMAC. THEREFORE HAVE
EXTENDED THE COASTAL FLOOD ADVISORY THRU 12Z THU TO ACCOUNT FOR THIS
HIGH TIDE CYCLE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 8 AM EDT FRIDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 8 AM EDT FRIDAY FOR MDZ007-011-
     013-014-016>018.
VA...COASTAL FLOOD ADVISORY UNTIL 8 AM EDT FRIDAY FOR VAZ052>055-
     057.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ530>537.

&&

SYNOPSIS...KRAMAR
NEAR TERM...HTS
SHORT TERM...BJL
LONG TERM...KRAMAR
AVIATION...HTS/BJL/KRAMAR
MARINE...HTS/BJL/KRAMAR
TIDES/COASTAL FLOODING...JRK
Hazardous weather outlook, Jun 18, 10:30 AM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT THU JUN 18 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1130 AM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TIDAL ANOMALIES UP TO TWO FEET ABOVE NORMAL WILL BE POSSIBLE DURING
HIGH TIDES TODAY AND TONIGHT...AND WILL LIKELY LEAD TO MINOR COASTAL
FLOODING OF LOW-LYING AREAS. A COASTAL FLOOD ADVISORY HAS BEEN
EXTENDED THROUGH TONIGHT FOR LOW-LYING AREAS ALONG THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC THROUGH 8 PM THIS EVENING.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
MAINLY ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. ANY STORMS
THAT FORM WILL BE CAPABLE OF PRODUCING PRIMARILY LARGE HAIL...
DAMAGING WINDS AND VERY HEAVY RAIN. AN ISOLATED TORNADO WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW SEVERE THUNDERSTORMS MAY BE POSSIBLE AGAIN FRIDAY AFTERNOON
AND EVENING.

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE AGAIN ON SUNDAY
FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-191030-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1130 AM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
MAINLY ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. ONE OR TWO
SEVERE THUNDERSTORMS ALSO MAY DEVELOP ON THE HIGHER TERRAIN WEST
OF THE BLUE RIDGE. ANY STORMS THAT FORM WILL BE CAPABLE OF
PRODUCING PRIMARILY LARGE HAIL...DAMAGING WINDS AND VERY HEAVY
RAIN. AN ISOLATED TORNADO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW SEVERE THUNDERSTORMS MAY BE POSSIBLE AGAIN FRIDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

HTS

In the hours before

Special weather statement, Jun 18, 11:11 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1211 PM EDT THU JUN 18 2009

MDZ009-VAZ042-181700-
MONTGOMERY MD-LOUDOUN VA-
1211 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORMS TO AFFECT WESTERN MONTGOMERY AND LOUDOUN
COUNTIES...

AT 1209 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES SOUTHWEST OF LEESBURG...MOVING EAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
LEESBURG...ASHBURN...POOLESVILLE AND COUNTRYSIDE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

GMS
Special weather statement, Jun 18, 12:12 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
112 PM EDT THU JUN 18 2009

MDZ009-VAZ053-181800-
MONTGOMERY MD-FAIRFAX VA-
112 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN MONTGOMERY AND NORTHERN
FAIRFAX COUNTIES...

AT 111 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WOLF TRAP...5 MILES EAST OF RESTON...MOVING EAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE TYSONS
CORNER...POTOMAC...THE AMERICAN LEGION BRIDGE...MCLEAN AND BETHESDA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

GMS
Special weather statement, Jun 18, 12:23 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
123 PM EDT THU JUN 18 2009

DCZ001-MDZ013-VAZ054-181800-
DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
123 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...PRINCE GEORGES COUNTY...AND ALEXANDRIA...

AT 120 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF LITTLE FALLS...MOVING EAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
RIVERCREST...LITTLE FALLS...CHERRYDALE...AMERICAN UNIVERSITY...ROCK
CREEK...ROSSLYN...GEORGETOWN...AND THE NATIONAL MALL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

GMS
Special weather statement, Jun 18, 1:03 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
203 PM EDT THU JUN 18 2009

MDZ013-016-VAZ053-181845-
PRINCE GEORGES MD-CHARLES MD-FAIRFAX VA-
203 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORMS TO AFFECT PRINCE GEORGES...CHARLES AND
FAIRFAX COUNTIES...

AT 202 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WEST SPRINGFIELD...MOVING EAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
FRANCONIA...FORT BELVOIR...HYBLA VALLEY...BELLE HAVEN...FORT
WASHINGTON AND FRIENDLY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

GMS
Special weather statement, Jun 18, 1:06 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
206 PM EDT THU JUN 18 2009

VAZ056-181845-
SPOTSYLVANIA VA-
206 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORMS TO AFFECT SPOTSYLVANIA COUNTY...

AT 205 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF BELMONT...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
BROKENBURG...GLENORA...GATEWOOD AND PARTLOW.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

GMS

The radar

The Sterling radar (KLWX), 102 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Spotsylvania

When
June 18, 1:33 PM EST
Where
Spotsylvania County, 0.88 mi SW of Gatewood
Measured
1.5 in hail
Reported by
Public
Coordinates
38.070, -77.680

Ping pong size hail was reported near Partlow.

Thunderstorm Wind, King George

When
June 18, 2:53 PM EST
Where
King George County, 0.07 mi WNW of Dahlgren
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.330, -77.051

A tree was down on Eleventh Street and Potomac Drive.

Thunderstorm Wind, King George

When
June 18, 3:00 PM EST
Where
King George County, 1.55 mi NNW of Tetotum
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.299, -77.045

A thunderstorm wind gust was estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180958, 180955, 180957.